Reports of teen vaping-related death in Belgium


  • Mary Corcoran
  • Univadis Medical News
El acceso al contenido completo es sólo para profesionales sanitarios registrados. El acceso al contenido completo es sólo para profesionales sanitarios registrados.

There are reports that an 18-year-old man in Belgium has died as a result of a vaping-related illness. 

A number of newspapers, including the Telegraphare reporting that the teenager from Brussels died less than a month after getting pneumonia. Doctors had attributed the illness to vaping.  

The latest report comes as the United States (US) Centers for Disease Control and Prevention (CDC) says the death toll as a result of e-cigarette, or vaping, product use-associated lung injury (EVALI) has risen to 42. As of 13 November, 2,172 cases of EVALI have been reported to CDC from 49 states, the District of Columbia, Puerto Rico and the US Virgin Islands.

Authorities in the US have identified vitamin E acetate as a chemical of concern in EVALI, with recent laboratory testing identifying the substance in bronchoalveolar lavage (BAL) samples from 29 patients with EVALI. However, the CDC stressed that while vitamin E acetate is associated with EVALI, “evidence is not yet sufficient to rule out contribution of other chemicals of concern to EVALI."